« back · www.benzo.org.uk »


Professor C Heather Ashton, DM, FRCP
August 2, 2011

The Ashton Manual · Professor Ashton's Main Page

Dear Dr. Heath,

On the recent radio programme "Face the Facts" on BBC Radio 4, Dr. Clare Gerada was blatantly wrong when she claimed that withdrawal effects from long-term benzodiazepine use are overstated. She cannot have had any experience of long-term, prescribed benzodiazepine users or be familiar with the copious literature on this subject which has been well documented since the early 1980s, by Lader, Tyrer, Ashton and many others (see references below).

In agreement with the previous literature, I wrote in a 1984 paper in the British Medical Journal "These findings show very clearly that benzodiazepine withdrawal is a severe illness. The patients were usually frightened, often in intense pain and genuinely prostrated. The severity and duration of the illness are easily underestimated by medical and nursing staff, who tend to dismiss the symptoms as 'neurotic'. In fact, through no fault of their own, the patients suffer considerable physical as well as mental distress. They greatly value close medical contact and support, both in the early withdrawal stages and for a prolonged follow-up period."

My own experience with over 300 closely supervised patients in my Benzodiazepine Withdrawal Clinic from 1982 to 1994 confirms the above statement, as well as personal correspondence with over 1000 patients world-wide since that time. Clearly Dr. Gerada, who is more concerned with polydrug abusers, is not acquainted with this population of long-term prescribed benzodiazepine users who do not take other drugs.

The main features of withdrawal symptoms in these users are listed in the BMJ paper and the Ashton Manual (www.benzo.org.uk). They include:

Severe anxiety, panics, agoraphobia, depersonalisation
Muscle twitches, numbness, pain
Sensory hypersensitivity and sensory distortions/hallucinations
Gastrointestinal symptoms

The symptoms have often resulted in expensive hospital investigations for cardiovascular, gastrointestinal, neurological and psychiatric disorders. Several patients have committed suicide and rapid withdrawal has resulted in life-threatening epileptic fits and psychosis.

Withdrawal effects have not been understated and Dr. Gerada is guilty of ignorant misrepresentation. What she said in the radio programme was a travesty of the truth and she should withdraw her statement.

In the radio programme Professor Lader was asked why the Department of Health had not taken action on this problem as it is admitted that there are over one million long-term prescribed benzodiazepine users in the UK who receive little help in withdrawal. His depressing reply was that

(1) the DOH is influenced by the powerful drug companies who would have to pay out millions of pounds/dollars in compensation if the health risks of long-term benzodiazepine use were exposed and (2) general practitioners are afraid of litigation from patients who have been prescribed long-term benzodiazepines.

This is a corrupt state of affairs and the Department of Health must think again. They need to set up dedicated withdrawal clinics all over the country, separate from clinics for withdrawal from illegal drugs, for inadvertently-dependent prescribed users. They also need to provide training for more clinical psychologists, counsellors and doctors on benzodiazepine problems. Quick access to non-drug therapies should be rapidly available for the prevention of long-term prescriptions. Other requirements are stated in my reply to the report of the National Addiction Centre which has been sent to the Minister of Health Anne Milton.


Hallström C, Lader M. Benzodiazepine withdrawal phenomena. Int. Pharmacopsychiatry 1981: 16; 235-44.

Tyer P, Owen R, Dawling S. Gradual withdrawal of diazepam after long-term therapy. Lancet 1983: I; 1402-6.

Ashton H. Benzodiazepine withdrawal: an unfinished story. Brit Med J 1984: 288; 1135-40.

Ashton H. Toxicity and adverse consequences of benzodiazepine use. Psychiatric Annals 1995; 25; 158-65.

Ashton H. Protracted withdrawal from benzodiazepines: the post-withdrawal syndrome. Psychiatric Annals 1995: 25; 174-9.

Yours sincerely,

Heather Ashton

Emeritus Professor of Clinical Psychopharmacology,
Academic Psychiatry,
Newcastle General Hospital,
Westgate Road,
Newcastle upon Tyne NE4 6BE

The Ashton Manual · Prof Ashton's Main Page · APPGITA Main Page

« back · top · www.benzo.org.uk »